Massachusetts, 2019Damaging Winds in Massachusetts, August 8, 2019
August 8, 2019 · NWS BOX · 6 events in 3 counties and zones
A cold front approaching the region created a line of severe thunderstorms in eastern New York that moved into western Massachusetts during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching the region created a line of severe thunderstorms in eastern New York that moved into western Massachusetts during the late afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 8, 3:45 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 8, 3:45 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
445 PM EDT Thu Aug 8 2019
.SYNOPSIS...
Widely scattered showers or thunderstorms are possible through this
evening before a cold front crosses the region tonight. A series of
cold fronts will sweep across the area Friday and Saturday, each
delivering a reinforcing surge of dry and less humid air. Chance
of showers and thunderstorms Saturday mainly over N New
England. Sunday is looking pleasant and dry. Monday could see a
line of showers and thunderstorms sweeping the region. More
soaking rains possible Tuesday into Wednesday. Thursday into the
following weekend appears mostly dry.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
445 PM Update:
Severe Thunderstorm Watch #563 issued for Franklin, Hampshire,
Hampden Counties in western MA and Hartford and Tolland Counties
in CT until midnight. Concern is for damaging winds as line of
storms in eastern NY races into western New England. Storms
should weaken rapidly as they approach central MA and NE CT.
Previous:
Quick collaboration with SPC and ALY on convective line racing
through upstate NY. High-res models not doing a great job at all
and are a bit slow in moving it eastward. Radar trends suggest
it will reach western New England around 6 PM. This activity is
riding the nose of the 850 jet, which is progged to reach SNE
early this evening, and models indicate there will still be
plenty of available CAPE (along with increasing 0-6 km shear).
We plan to watch trends over the next hour, but we may need to
consider a Severe Thunderstorm Watch for western New England if
the line is able to maintain itself. Line could bring potential
for damaging winds - we've already seen wind damage and gusts
over 40 mph with this line.
Widely scattered showers/storms possible in SNE later this
afternoon and evening.
Low clouds have eroded and sunshine has allowed airmass to
destabilize throughout SNE with MLCAPEs as high as 1000 J/kg
but 0-6km shear and mid level lapse rates remain weak. Line of
severe storms in western NY continues to head E and a Severe
Thunderstorm Watch was posted upstream for much of western/central
NY. This convection is largely being driven by coupled jet dynamics
associated with 850/300 mb jets and is being aided by larger scale
lift from mid level short wave, despite an environment that seems
unfavorable, since it is relatively dry as seen in PWAT and K index
and features less instability.
Majority of CAMs show potential for widely scattered showers and
storms across SNE from later this afternoon into early evening,
before what's left of that convective line reaches New England
border. In meantime we will need to keep an eye on any storms that
manage to develop, or for activity now forming in eastern NY to
cross over into SNE, since forecast soundings show inverted-V
profile which yields potential for strong wind gusts. RAP also shows
increasing DCAPE through early evening. Additionally, although most
of lift with short wave will pass to our N this evening, approaching
LLJ will bring increasing 0-6km shear around sunset. We are in
agreement with SPC Marginal Risk for western New England.
Later this evening, expect skies to clear with the exception of
Nantucket and parts of outer Cape, where light SW flow and low
temp/dew point spreads will allow for patchy dense fog to develop
around sunset and continue through most of the night. Should see fog
lift quickly toward daybreak as winds shift to W.
Lows tonight will fall back into 60s to around 70, but it will feel
much more comfortable by sunrise as dew points drop into the low to
mid 60s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
230 PM Update:
Next short wave rotates through NNE Friday but overall airmass
remains dry. There is enough moisture to allow for diurnal
cloudiness however, especially with rather steep lapse rates.
Otherwise sunshine with highs in the 70s to mid 80s and dew points
dropping into 50s. Clear skies expected Friday night with lows in
the 50s and 60s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
*/ Highlights ...
- Chance showers, thunderstorms Saturday mainly over N New England
- Sunday is the pick of the weekend, seasonable refreshing weather
- Monday could see a sweeping line of showers and thunderstorms
- Tuesday into Wednesday there's the potential of soaking rains
- Thursday into the weekend looking mostly dry; showers late
*/ Overview ...
Cool Summer. Would be an interesting story if it was Winter. Arctic
squeeze with H5 ridging from both W and E hemisphere, energy down-
shearing across W Canada into preferred H5 troughing across the NE
CONUS. Neighbored with split-flow from an upshear N-Pacific H5 rex-
block / anti-cyclonic wave break, a H5 high pressure bubble anchored
over the S-Central CONUS, continual cool and dry H85 anomalies will
continually sweep SE across our region, opportunities in-between for
continental-tropical airmasses as the pattern reloads. -EPO / -WPO
reflects the cooler, downsheared pattern ... though given Summer not
so robust as in Winter. The mid-latitude flow / H3 jet further S
putting us beneath a regime of faster flow, better deep layer shear.
A long-term out-look is mostly a watch for any unstable environments
preceding S diving storm systems like we have seen as of late. Will
hit on details below. Don't see 90 degree temperatures any time soon.
*/ Details ...
Saturday ...
Chance of showers. Beneath cyclonic flow, some residual continental-
tropical moisture, perhaps a few showers pop below mid-level ascent
forced beneath a rotating mid-level shortwave. Orographic support,
yet the column is notably dry with precipitable waters around 0.75
inches. So any activity will be widely scattered, most occurring N
and E into N New England. Well-mixed to H8, some breezy NW winds
with gusts up around 25 mph, surface dewpoints down into the 50s.
Refreshing.
Sunday ...
Mix of sun and clouds. Continued cyclonic flow aloft yet deamplified
as much drier air is across the region. Looks to be a pleasant day
with seasonably refreshing conditions.
Monday ...
Possible scattered showers and thunderstorms. EC / GFS hinting at a
preceding ribbon of continental-tropical moisture in a region of
decent instability and uni-directional westerly shear. Suggested
storm mode of multi-cellular clusters that could organize into line-
segments, possibly bowing as both deep-layer shear and wind vectors
are westerly-parallel. Prior to a sweeping, reinforcing cold front
with renewed cool, dry air out of Canada, there's the potential for
strong-severe thunderstorm activity late Monday into Monday evening.
Low confidence forecast given a day-5 forecast. Keep an eye out for
now.
Tuesday into Wednesday ...
Chances for showers, thunderstorms, heavy rain? Challenging forecast
given morphology of a mid-latitude cyclone over SE Canada, how far
it dips S along with its surface-reflection cold front as mid-level
energy emerges upstream along the S-branch of the split-flow regime.
Whether the front stalls in proximity to S New England drenching the
region, or pushes S across the mid-Atlantic, split outcomes per GFS
and EC of a soaking along the convergent warm-nose associated with a
weak wave low along the front of continental-tropical moisture. Low
confidence forecast.
Thursday onward ...
Hold it dry, but beneath continued cyclonic flow and perhaps a re-
build of heat and humidity out ahead of the next SE sweeping cold
frontal disturbance will the chances of showers and thunderstorms
increase. Preference to the EC for longer ranges.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/... High confidence.
VFR through Friday with W/SW flow. Lingering MVFR CIGS will
erode around 18Z. Widely scattered TS, mainly across interior
from later this afternoon into this evening with brief MVFR/IFR
possible. No inclusion in TAFS given low areal coverage. MVFR/IFR
on Cape Cod and Islands due to fog starting around sunset, but
conditions improve overnight with wind shift to W.
KBOS Terminal...High confidence.
KBDL Terminal...High confidence.
Outlook /Saturday through Tuesday/...Moderate to high
Saturday: VFR. Breezy.
Saturday Night through Sunday Night: VFR.
Monday through Tuesday: VFR. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/... High confidence.
Persistent SW flow will keep seas at 4-6 FT on Block Island and
Rhode Island Sounds through tonight, and on outer south coastal
waters through Friday night. Otherwise SW flow gives way to W flow
Friday, which becomes SW again Friday afternoon and night.
Patchy dense fog expected on south coastal waters near Cape Cod and
Islands starting around sunset, and lifting toward sunrise
Friday.
Outlook /Saturday through Tuesday/...High confidence.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday through Sunday Night: Winds less than 25 kt.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ254>256.
Small Craft Advisory until 6 AM EDT Friday for ANZ235-237.
&&
SYNOPSIS...Sipprell/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...Sipprell
AVIATION...Sipprell/JWD
MARINE...Sipprell/JWDHazardous weather outlook, Aug 8, 3:45 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
445 PM EDT Thu Aug 8 2019
CTZ004-MAZ004>007-012>024-026-RIZ001>008-092045-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
445 PM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-003-MAZ002-003-008>011-092045-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
445 PM EDT Thu Aug 8 2019
...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-092045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
445 PM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Thunderstorm Wind, Hampden
- When
- August 8, 5:26 PM EST to 5:29 PM EST
- Where
- Hampden County, 1.38 mi S of Chester
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 42.260, -72.980
In Chester, a gust to 62 mph was recorded at a private backyard weather station. Amateur radio operators also reported trees and wires down on several streets in Chester.
Thunderstorm Wind, Hampden
- When
- August 8, 5:51 PM EST
- Where
- Hampden County, 0.6 mi WSW of Southwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.047, -72.781
In Southwick, trees and power lines were down near Route 202 and Bugbee Road.
Thunderstorm Wind, Hampshire
- When
- August 8, 5:59 PM EST
- Where
- Hampshire County, 1.04 mi SW of South Hadley Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.211, -72.616
In Holyoke, trees and wires were reported down on School Street and Dwight Street.
Thunderstorm Wind, Hampden
- When
- August 8, 6:00 PM EST
- Where
- Hampden County, 1.08 mi NE of West Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.109, -72.653
In West Springfield, trees and wires were down at Talcott Avenue and Wistaria Street.
Thunderstorm Wind, Hampden
- When
- August 8, 6:05 PM EST
- Where
- Hampden County, 0.19 mi W of Agawam Bowles Fld Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.050, -72.654
A tree was down on Silver Street in the Hubbard Corner portion of Agawam.
Thunderstorm Wind, Franklin
- When
- August 8, 6:10 PM EST
- Where
- Franklin County, 0.43 mi W of New Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.501, -72.338
In New Salem, a tree was down on Daniel Shays Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 8, 20191 death · 1 event
- Damaging Winds in New York, August 8, 2019$300,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Ohio, August 8, 20191 injured · $143,000 · 1.5 in hail · 28 events
- Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019$149,000 · 63 kt wind · 9 events
- Flash Flood and Hail in Ohio, August 8, 2019$49,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, August 8, 2019$33,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in West Virginia, August 8 to 9, 2019$26,000 · 1.75 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 8, 2019$50,000 · 1.25 in hail · 4 events
- Damaging Winds in Pennsylvania, August 8, 2019$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, August 8, 20191 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 8, 2019$40,000 · 1.75 in hail · 2 events
- Damaging Winds in Pennsylvania, August 8, 2019$13,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850713, 850714, 850716, 850717, 850718, 850719.